A 27-year-old woman suddenly developed persistent rotatory dizziness with unsteadiness on standing and walking, associated with symptoms relating to the autonomic nervous system, all signs and symptoms disappearing without treatment in 3 days. Ten days before this episode she had noticed progressive bilateral impairment of hearing accompanied by tinnitus. Caloric and audiometric tests confirmed bilateral impairment of the audiovestibular organ. A week later she also developed bilateral iritis and papillitis. The constellation of ocular and audiovestibular signs suggested Cogan's syndrome. Under high-dosage glucocorticoid treatment (initially 1,000 mg/d prednisolone intravenously for 3 days, then 100 mg/d orally in decreasing doses down to 10 mg daily) the ocular signs improved, but the bilateral hearing impairment persisted. A recurrence occurred after 5 months, while on a prednisolone dosage of 10 mg daily, together for the first time with arthralgias, suggesting systemic involvement. Although the symptoms quickly subsided when dosage was increased to 100 mg daily, repeated attempts at dose reduction brought about renewed exacerbation at 70 mg daily. As the necessary high steroid dosage led to severe side effects, an immunosuppressive drug was added (100 mg cyclophosphamide and 20 mg prednisolone, both daily; later 5 mg methotrexate weekly and 4 mg prednisolone every other day). The symptoms had not recurred when re-examined 7 months later.
|Translated title of the contribution||Treatment of Cogan's syndrome by glucocorticoids alone?|
|Journal||Deutsche Medizinische Wochenschrift|
|Number of pages||5|
|Publication status||Published - 01.01.1993|
Research Areas and Centers
- Academic Focus: Center for Brain, Behavior and Metabolism (CBBM)